Montana, 2006

Flash Flooding and Hail in Montana, May 23 to 24, 2006

May 23 to 24, 2006 · NWS GGW · 9 events in 5 counties and zones

4 flash flood, 3 hail, 2 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 23, 12:55 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, May 23, 12:55 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
155 PM MDT TUE MAY 23 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
POSSIBILITY OF AN ACTIVE EVENING ACROSS THE EASTERN ZONES WITH SOME
STRONG STORMS AND POSSIBLY A SEVERE STORM OR TWO.  A NICE RIDGE
BUILDS BACK INTO THE AREA LATER TONIGHT AND WEDNESDAY TO DRY THINGS
OUT.  SOUTHWEST FLOW TO RE-ESTABLISH ACROSS THE AREA THURSDAY FOR
POSSIBLE LATE DAY AND EVENING STORMS.

TONIGHT...A COMPACT SYSTEM IS VISIBLE ON SATELLITE WRAPPING UP ALONG
THE MT/WY/SD BORDER.  THE LOW WILL SLOWLY MOVE OFF INTO THE
EASTERN DAKOTAS LATE TONIGHT.  THE SYSTEM LOOKS A BIT SLOWER THAN
EARLIER MODEL RUNS WHICH WILL NECESSITATE BEEFING UP THE POPS A
BIT FOR TONIGHT ACROSS OUR EASTERN ZONES. THE MOST UNSTABLE AIR
LATE THIS AFTERNOON/EARLY EVENING LOOKS TO BE ACROSS THE NORTHEAST
ZONES WHERE THE LATEST LAPS ANALYSIS HAS LIS OF -3C AND ABOUT
2100 J/KG OF CAPE...WITH THE ATMOSPHERE BECOMING MORE STABLE BACK
TO THE WEST. SPECIAL 18Z KGGW SOUNDING HAD AN LI OF -4C AND JUST
UNDER 1000 J/KG OF CAPE ABOVE THE LFC. IT WOULD APPEAR THAT AREAS
EAST OF GLASGOW WOULD STAND THE BEST CHANCE OF A FEW STRONG
STORMS...AND POSSIBLY A SEVERE STORM OR TWO ACROSS OUR EASTERN
MOST ZONES. THE THREAT OF ANY SEVERE WEATHER SHOULD COME TO AN END
BY MID-EVENING...BUT SHOWERS AND THUNDERSTORMS MAY LINGER ACROSS
OUR EASTERN ZONES A GOOD PART OF THE NIGHT. AT THE SURFACE AN AREA
OF LOW PRESSURE ACROSS OUR SOUTHEAST ZONES EARLY THIS AFTERNOON
WILL LIFT NORTHEAST AND INTO CENTRAL NORTH DAKOTA LATE TONIGHT.
THE STRONGER NORTHWEST WIND ACROSS FORT PECK LAKE WILL DIMINISH
THIS EVENING...BUT SHOULD REMAIN ON THE STRONG SIDE ACROSS OUR
EASTERN ZONES OVERNIGHT WITH A STRONG PRESSURE GRADIENT BETWEEN
THE LOW AND A SURFACE RIDGE BUILDING INTO THE NORTHERN ROCKIES.

WEDNESDAY...THE UPPER LOW MOVES OFF INTO MINNESOTA.  AN UPPER RIDGE
WILL BUILD ACROSS THE AREA IN THE WAKE OF THE LOW AS YET ANOTHER
UPPER LOW WAITS IN THE WINGS OFF THE BRITISH COLUMBIA COAST.  THE
SURFACE RIDGE IN THE NORTHERN ROCKIES WILL WEAKEN A BIT AS IT SLIDES
INTO CENTRAL MONTANA DOWN INTO THE CENTRAL ROCKIES.  ALTHOUGH THE
WIND AT 850MB AND PRESSURE GRADIENT SLOWLY WEAKEN DURING THE
DAY...STEEP LAPSE RATES SHOULD BE ABLE TO EFFICIENTLY MIX THE WIND
ALOFT TO THE SURFACE...AND ANOTHER LAKE WIND ADVISORY WILL VERY
LIKELY BE NEEDED...ESPECIALLY ACROSS THE EASTERN HALF OF THE LAKE.
AS THERE IS ALREADY A LAKE WIND ADVISORY IN EFFECT THROUGH THIS
EVENING WILL NOT MUDDY THE WATERS JUST YET WITH ANOTHER ADVISORY AND
DEFER TO THE NIGHT SHIFT FOR THE NEXT ADVISORY.  THE ATMOSPHERE
SHOULD BEGIN TO QUICKLY DECOUPLE TOWARD SUNSET AND THE WIND SHOULD
QUICKLY SLACKEN OFF TOWARD EVENING.

WED NIGHT & THURSDAY...THE UPPER LOW OFF THE BRITISH COLUMBIA COAST
WILL SLOWLY TRACK TO THE SOUTHEAST AND THE UPPER RIDGE ACROSS THE
AREA WEDNESDAY WILL SLOWLY GET NUDGED EAST.  OUR UPPER FLOW WILL
GRADUALLY BACK INTO THE SOUTHWEST BY THURSDAY.  AS OUR UPPER FLOW
BACKS INTO THE SOUTHWEST PRESSURES BEGIN TO FALL ACROSS MONTANA AND
A SURFACE FRONT WILL DEVELOP FROM NORTHERN WYOMING UP INTO EASTERN
MONTANA.  NOT SEEING ANYTHING IN THE MORNING HOURS TO TRIGGER
CONVECTION...BUT SOUTHWEST FLOW ALOFT AND THE DEVELOPING FRONT MAY
TRIGGER A STORM OR TWO DURING THE AFTERNOON.  BIGGEST CHANGE WAS TO
REMOVE POPS FOR THURSDAY MORNING AND BUMP UP TEMPERATURES A BIT
ACROSS OUR SOUTHEAST ZONES AS THIS AREA IS LIKELY TO BE SOUTH OF THE
DEVELOPING FRONT. CB

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
UPPER LEVEL FLOW REMAINS FROM THE SOUTHWEST OR SOUTH FOR THE
ENTIRE EXTENDED PERIOD WHICH USUALLY RESULTS IN UNSETTLED
WEATHER. THIS EXTENDED PERIOD LOOKS NO DIFFERENT. ISOLATED OR
SCATTERED SHOWERS AND THUNDERSTORMS COULD DEVELOP ANY DAY IN THE
EXTENDED.

THE MODELS ARE ALL IN AGREEMENT ON THE UPPER LEVEL PATTERN. MODELS
INDICATE THAT A SURFACE LOW WILL MOVE ACROSS THE REGION AND KEEP
CLOUDS AND TEMPERATURES COOLER THAN THEY HAVE BEEN.  TLSJR

&&

.AVIATION...
STRONG NORTHWEST WINDS WILL CONTINUE ACROSS THE AREA THIS EVENING.
CONDITIONS SHOULD REMAIN IN THE VFR CATEGORY EXPECT WHERE
THUNDERSTORMS DEVELOP. CURRENTLY A LINE OF SHOWERS AND
THUNDERSTORM ARE MOVING NORTHWEST ACROSS AREA.  TLSJR

&&

.CLIMATE...
THE LOW TEMPERATURE SO FAR TODAY AT THE GLASGOW INTERNATIONAL
AIRPORT IS 64 DEGREES.  THE RECORD WARM MINIMUM TEMPERATURE FOR
TODAY (MAY 23RD) IS 58 DEGREES.  THERE IS STILL THE POSSIBILITY
THAT THE TEMPERATURE WILL FALL BELOW 58 DEGREES LATE THIS EVENING. CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 23, 1:31 PM MST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
231 PM MDT TUE MAY 23 2006

MTZ016-017-021>023-241200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
231 PM MDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHWEST WINDS AT 20 TO 30 MPH WITH OCCANSIONAL STRONGER GUSTS
WILL CONTINUE TO CAUSE PROBLEMS ON FORT PECK LAKE THROUGH THIS EVENING.

SOME THUNDERSTORMS MAY DEVELOP WITH SOME GUSTY WINDS.

FOR MORE INFORMATION ON THE LAKE WIND ADVISORY SEE WWUS75 KGGW OR GTFNPWGGW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS MAY AGAIN BE A PROBLEM ACROSS FORT PECK LAKE ON WEDNESDAY. STRONG
WINDS MAY DEVELOP IN THE MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-024>027-062-241200-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
EASTERN ROOSEVELT-
231 PM MDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS EVENING AND SOME MAY HAVE GUSTY
WINDS OR SMALL HAIL WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 93 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 hail, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Prairie

When
May 23, 2:35 PM MST to 3:35 PM MST
Where
Prairie County, 10 mi WNW of Mc Cloud
Reported by
TRAINED SPOTTER
Coordinates
48.733, -105.650

2.1 inches of rain less than an hour.

Hail, Roosevelt

When
May 23, 3:00 PM MST to 3:05 PM MST
Where
Roosevelt County, 13 mi NNE of Volt
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.417, -106.033

1.30 inches of rain accompanied the hail.

Flash Flood, Valley

When
May 23, 3:00 PM MST to 4:30 PM MST
Where
Valley County, 8 mi W of Larslan
Reported by
GENERAL PUBLIC
Coordinates
48.750, -105.600

Water 4 to 5 inches deep was flowing over Sather road. A small irrigation reservoir was full and running over the dam. No damage was reported.

Flash Flood, McCone

When
May 23, 3:00 PM MST to 4:00 PM MST
Where
McCone County, 6 mi WNW of Brockway
Reported by
TRAINED SPOTTER
Coordinates
48.550, -105.600

Water running over Beauty Valley Road. 1.6 inches of rain fell in about an hour.

Heavy Rain, Daniels

When
May 23, 3:00 PM MST to May 24, 3:00 AM MST
Where
Daniels County, 12 mi NNW of Four Buttes
Reported by
GENERAL PUBLIC
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

3 inches of rain fell over a 12 hour period.

Hail, Daniels

When
May 23, 3:10 PM MST to 3:35 PM MST
Where
Daniels County, 6 mi SSW of Four Buttes
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Hail, Daniels

When
May 23, 3:15 PM MST to 3:20 PM MST
Where
Daniels County, 5 mi S of Four Buttes
Measured
0.88 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
46.950, -105.783

The hail was jagged in shape and accompanied by 30 mph wind, and broke out the back window of a truck.

Flash Flood, Prairie

When
May 23, 4:00 PM MST to 7:00 PM MST
Where
Prairie County, 10 mi WNW of Mc Cloud
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
48.567, -106.433

2 feet of water running over north folk of Cherry Creek Road. Considerable damage was caused to outbuildings. One culvert was washed out and the roads needed repair in several areas where the water ran across them. Many fences and watering tanks were destroyed.

Flash Flood, McCone

When
May 23, 5:00 PM MST to 7:30 PM MST
Where
McCone County, 20 mi W of Circle
Reported by
GOVT OFFICIAL
Coordinates
47.333, -105.883

2 feet of water running over Highway 200. The highway was closed from mile marker 262 to 263.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505870, 5505866, 5505868, 5505869, 5505949, 5505867, 5505865, 5505947, 5505948.